• Users Online: 211
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2018  |  Volume : 2  |  Issue : 2  |  Page : 80-81

Acute pancreatitis as a rare complication of diclofenac therapy


Department of Medicine, Hamad General Hospital, Doha, Qatar

Date of Web Publication29-Jun-2018

Correspondence Address:
Dr. Fahmi Yousef Khan
Department of Medicine, Hamad General Hospital, P. O. Box: 3050, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/LJMS.LJMS_40_17

Rights and Permissions
  Abstract 


We report a rare case of diclofenac-induced acute pancreatitis in a 52-year-old female who presented to the emergency department with severe abdominal pain after ingesting one tablet of diclofenac sodium 50 mg. The patient had a history of acute pancreatitis after diclofenac ingestion 6 months ago, and there was no history of alcohol intake. Serum amylase and lipase levels were high, and abdominal ultrasonography showed a contracted gallbladder without lithiasis, normal biliary tree, and liver. The patient received conservative management with analgesia, hydration, and fasting, and we resumed back her insulin and amlodipine. She was discharged on the 6th day of admission after significant clinical and laboratory improvement. During ambulatory follow-up, the patient presented complete resolution of the symptoms and biochemical results. The patient was advised to avoid nonsteroidal anti-inflammatory drugs.

Keywords: Acute pancreatitis, diclofenac, nonsteroidal anti-inflammatory drugs, toothache


How to cite this article:
Khan FY. Acute pancreatitis as a rare complication of diclofenac therapy. Libyan J Med Sci 2018;2:80-1

How to cite this URL:
Khan FY. Acute pancreatitis as a rare complication of diclofenac therapy. Libyan J Med Sci [serial online] 2018 [cited 2018 Oct 16];2:80-1. Available from: http://www.ljmsonline.com/text.asp?2018/2/2/80/235695




  Introduction Top


Nonsteroidal anti-inflammatory drugs (NSAIDs) reduce pain significantly in patients with arthritis, low back pain, minor injuries, and soft-tissue rheumatism.[1] However, NSAIDs have important adverse effects including gastrointestinal (GI) bleeding, peptic ulcer disease, hypertension, edema, and renal disease. NSAIDs have rarely been identified as a definitive cause for acute pancreatitis.[1],[2],[3] In this report, we describe a case of diclofenac-induced pancreatitis to increase physician's awareness to this side effect.


  Case Report Top


A 52-year-old female presented to the emergency department with severe abdominal pain of 6-h duration. The pain was localized in the epigastrium. She had diabetes and hypertension on insulin and amlodipine. On questioning, she admitted that she received one tablet of diclofenac sodium 50 mg for toothache 6 h ago. Her past medical history was remarkable for acute pancreatitis 6 months ago after using diclofenac sodium for backache, and there was no history of alcohol intake. On examination, the patient was conscious, her heart rate was 98/min, blood pressure 130/90 mmHg, and body temperature 36.7°C. There was epigastric abdominal pain during superficial palpation. The rest of her examination was normal.

Her white cell count was 14 × 109/L; hemoglobin: 10.4 g/dl; amylase: 1136 IU/l; lipase: 2449 IU/l; lactate dehydrogenase: 892 IU/l; AST: 435 IU/L, ALT: 220 IU/l, her lipid profile was normal; and her corrected calcium was 2.41 mmol/l.

Abdominal ultrasonography showed a contracted gallbladder without lithiasis, normal biliary tree, and liver. On reviewing her medical record, we found the following laboratory results: amylase: 1300 IU/l; lipase: 2540 IU/l; lactate dehydrogenase: 922 IU/l; AST: 354 IU/L; and ALT: 240 IU/l. Moreover, abdomen computed tomography (CT) and endoscopic ultrasound had been done in the previous admission. Abdomen CT findings were consistent with acute pancreatitis while endoscopic ultrasound findings were unremarkable.

The patient received conservative management with analgesia, hydration, and fasting, and we resumed back her insulin and amlodipine. During follow-up, she remained stable, afebrile, and her symptoms regressed within 3 days. She was discharged on the 6th day of admission after significant clinical and laboratory improvement and was being advised to avoid all NSAIDs. Five weeks later, during ambulatory follow-up, the patient presented with complete resolution of the symptoms and biochemical results.


  Discussion Top


Diclofenac is a NSAID of the phenylacetic class. It is widely used in the treatment of mild-to-moderate pain including headache, backache, arthralgia, and toothache. It reduces pain and inflammation by blocking two different cyclooxygenases, called COX-1 and COX-2. COX-2, found in joint and muscle, contributes to pain and inflammation. Diclofenac use is associated with a side-effect profile that affects many systems mainly GI; however, a review of the literature revealed few reports [4],[5] describing acute pancreatitis as a side effect of this drug. The mechanism by which this occurs is unknown. One hypothesis however links the possibility of NSAIDs reducing the amount of systemic glutathione and hence inducing an oxidative stress reaction.[2]

Among calcium channel blockers, amlodipine has been associated with drug-induced pancreatitis, which may result from splanchnic hypoperfusion after circulatory shock. Our patient was on amlodipine for 5 months when she developed acute pancreatitis; however, she developed acute pancreatitis only when she started diclofenac treatment, which makes the possibility of implicating the drug as a cause of acute pancreatitis in this patient unlikely.[6]

Badalov et al. modify the previous classification system for drug-associated pancreatitis to five categories: Ia, Ib, II, III, and IV.[7] Classifications are based on the number of case reports, available rechallenge data, consistent latency period, and ability to exclude other causes of acute pancreatitis. Class Ia includes drugs with at least one case report, evidence of a positive rechallenge, and exclusion of other causes of acute pancreatitis. Class Ib is similar to Class Ia, but in this class, other causes of acute pancreatitis could not be ruled out. Criteria for Class II drugs include at least four case reports with a consistent latency period for at least 75% of the cases. Class III drugs have at least two case reports but do not have rechallenge data or a consistent latency period. Finally, Class IV drugs have one case report without rechallenge data.

Our patient is considered in the Class Ia, as common causes were ruled out plus reporting two previous cases and a positive rechallenge evidenced by the occurrence of acute pancreatitis after the ingestion of diclofenac tablets twice with the recovery of symptoms after removal of the drug.


  Conclusion Top


Acute pancreatitis is a rare complication of diclofenac therapy that should not be passed undiagnosed. Scarcity of cases may be attributed to the difficulty in implicating the drug as a cause of pancreatitis by many physicians; therefore, physicians should have a high index of suspicion for diclofenac-induced pancreatitis as it is prudent to withdraw this drug as early as possible.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Pezzilli R, Morselli-Labate AM, Corinaldesi R. NSAIDs and acute pancreatitis: A systematic review. Pharmaceuticals (Basel) 2010;3:558-71.  Back to cited text no. 1
[PUBMED]    
2.
Magill P, Ridgway PF, Conlon KC, Neary P. A case of probable ibuprofen-induced acute pancreatitis. JOP 2006;7:311-4.  Back to cited text no. 2
[PUBMED]    
3.
Nitsche CJ, Jamieson N, Lerch MM, Mayerle JV. Drug induced pancreatitis. Best Pract Res Clin Gastroenterol 2010;24:143-55.  Back to cited text no. 3
[PUBMED]    
4.
Khan IH, Edward N. Pancreatitis associated with diclofenac. Postgrad Med J 1993;69:486-7.  Back to cited text no. 4
[PUBMED]    
5.
Alqurashi MM, Raslan OM, Abudawood EA, Bazaraah SM. Diclofenac induced pancreatitis: A case report. Saudi J Intern Med 2013;8:35-40.  Back to cited text no. 5
    
6.
Eltookhy A, Pearson NL. Drug-induced pancreatitis. Can Pharmacists J 2006;139:58-60.  Back to cited text no. 6
    
7.
Badalov N, Baradarian R, Iswara K, Li J, Steinberg W, Tenner S, et al. Drug-induced acute pancreatitis: An evidence-based review. Clin Gastroenterol Hepatol 2007;5:648-61.  Back to cited text no. 7
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References

 Article Access Statistics
    Viewed1169    
    Printed4    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]